Management Strategies for Ibrutinib-Associated AF
A 69-year-old male patient with history of hypertension and chronic lymphocytic lymphoma, refractory to first-line chemotherapy, was started on ibrutinib. Three weeks after initiation of this medication, he presented with palpitations and lightheadedness. He was noted to be in atrial fibrillation (AF) with rapid ventricular response. He was hospitalized, and heart rate was controlled with diltiazem. He was also initiated intravenous heparin infusion initially and then was transitioned to rivaroxaban for systemic anticoagulation. He underwent transesophageal echocardiography-guided direct current cardioversion. Echocardiogram showed normal biventricular systolic function without any valvular heart disease. He was discharged home the following day with improvement in his symptoms. Three days later, he presented again with palpitations and lightheadedness. His current medications were ibrutinib 420 mg daily, diltiazem extended release 120 mg daily, and rivaroxaban 20 mg daily.
His physical examination was notable for hypotension with blood pressure of 78/42 mmHg and a heart rate of 127 bpm. Cardiac examination revealed distant heart sounds and an irregularly irregular heart rhythm. Electrocardiogram again revealed AF with rapid ventricular response. Bedside echocardiogram demonstrated a large pericardial effusion with associated right ventricular diastolic collapse consistent with pericardial tamponade. He underwent emergent pericardiocentesis, and 850 cc of hemorrhagic fluid was drained.
Ibrutinib is associated with all of the following EXCEPT: